MAUDE Adverse Event Report: SMITH & NEPHEW MEDICAL LTD. ALLEVYN LIFE SACRUM (LARGE); DRESSING,WOUND,OCCLUSIVE

SMITH & NEPHEW MEDICAL LTD. ALLEVYN LIFE SACRUM (LARGE); DRESSING,WOUND,OCCLUSIVE
Catalog Number 66021307
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Erythema (1840); Hypersensitivity/Allergic reaction (1907); Itching Sensation (1943); Fungal Infection (2419); Localized Skin Lesion (4542)
Date of Event 09/16/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during wound care treatment, the nurse informed that the patient developed a "yeasty" wound beneath one (1) allevyn life sacrum (large).Denies usage of any additional products beneath the allevyn dressing.Skin had also a breakdown.The yeasty wound was managed with nystatin topical cream twice a day and left open to air.Patient did not experience systemic infection.Patient was ambulating and discharged home.At time of discharge, the 34-year-old patient had only ongoing problems related to trauma from fall, resulting in stable pelvic fraction and c-spine injury.
 
Additional Manufacturer Narrative
This complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
Additional information: h10 (roi).H3, h6: given the nature of the alleged incident, the product, could not be returned for evaluation; however, the provided images were reviewed and revealed the condition of the skin.The clinical/medical investigation concluded that yeast/fungal skin infections are not an uncommon occurrence in hospitalized patients.The clinical root cause of the event is likely multifactorial given the patients diagnosis of a stable pelvic fracture and c-spine injury as it is suspect the dressing was being used as part of a prophylactic intervention to prevent pressure injury in a patient who most likely had limited mobility (and possibly underwent recent steroid/antibiotic treatment).Based on the size of the involved area, it is likely the ifu was not fully adhered to as it does caution to follow a comprehensive pressure ulcer prevention protocol and instructs to inspect the skin frequently.Device batch number was not provided; thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 14 months did not reveal similar events for the device listed.The review of the instructions for use documents for allevyn lyfe sacrum revealed in the section of 'removal', that the removal should be done by lifting the top edge and slowly peel downwards towards the anus until completely removed.This will minimize the chance of transmitting infection.Also, in section 'frequency of change', it reveals that due to the increased potential for contamination and infection in this area, increased monitoring of dressing adherence may be required as per local clinical protocols under the guidance of a healthcare professional.Additionally, the review of the risk management file revealed this adverse event was previously identified.The anticipated risk level is still adequate.Lastly, a historical review concluded that there are no prior escalated actions related to this part number and failure mode.With the results of this investigation, the root cause of the reported event could not be determined.A factor that could contribute to the reported event include an adverse skin reaction to the dressings materials, such as the adhesive.It can also be the result of backflow and leakage (if there is any) that could create high humidity in the periwound area.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.H6 (health effect - clinical code, health effect - impact code and investigation findings).

Brand Name
ALLEVYN LIFE SACRUM (LARGE)
Common Device Name
DRESSING,WOUND,OCCLUSIVE
Manufacturer (Section D)
SMITH & NEPHEW MEDICAL LTD.
101 hessle road
hull east riding of yorkshire HU3 2 BN
UK  HU3 2BN
Manufacturer (Section G)
SMITH & NEPHEW MEDICAL LTD.
101 hessle road
hull east riding of yorkshire HU3 2 BN
UK   HU3 2BN
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20563430
Report Number8043484-2024-00100
Device Sequence Number20830147
Product Code NAD
UDI-Device Identifier05000223490546
UDI-Public5000223490546
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Catalogue Number66021307
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/01/2024
Supplement Date Received by Manufacturer01/29/2025
Initial Report FDA Received Date10/29/2024
Supplement Report FDA Received Date01/30/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age34 YR
Patient SexUnknown